Alert archive / Idaho / Flash Flood Warnings in 1997

Flash Flood Warning 12, NWS Spokane, WA

May 30, 1997Bonner County, Boundary County, Idaho; Pend Oreille County, Stevens County, Washington

NWS Spokane, WA issued this flash flood warning at May 30, 1997, 12:50 AM PDT for Bonner County, Boundary County, Idaho; Pend Oreille County, Stevens County, Washington. It was in force for 16 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 30, 1997, 12:50 AM PDT (07:50 UTC)
Expired
May 30, 1997, 5:00 PM PDT
In force
16 hr
Issued by
NWS Spokane, WA
Area
Whole counties

Counties Bonner County, ID, Boundary County, ID, Pend Oreille County, WA, Stevens County, WA

The radar

The Spokane radar (KOTX), 101 km from the middle of the area, began a volume at 07:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Spokane, WA (KOTX), launched 00:00Z, 7.8 hours before the alert went out and 101 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 00:00Z on 1997-05-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 107 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 00:00Z on 1997-05-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 58 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
107 J/kg
Mixed-layer CIN
-34 J/kg
Mixed-layer LCL
1111 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
58 m²/s²
0-3 km storm-relative helicity
61 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KGEG 300756
FFWGEG
IDC017-021-WAC051-065-301200-

URBAN AND SMALL STREAM FLOOD WARNING
NATIONAL WEATHER SERVICE SPOKANE WA
1250 AM PDT FRI MAY 30 1997

THE NATIONAL WEATHER SERVICE HAS UPGRADED THE SMALL STREAM FLOOD
ADVISORY TO AN URBAN AND SMALL STREAM FLOOD WARNING FOR THE FOLLOWING
LOCATIONS:

    IN NORTH IDAHO...

         BONNER AND BOUNDARY COUNTIES.
    
    IN EASTERN WASHINGTON...

         PEND ORIELLE AND STEVENS COUNTIES.
     
HEAVY RAINFALL...NEARLY AN INCH AN HOUR SINCE 11 PM THURSDAY MAY
29TH... HAS CONTINUED OVER EASTERN PEND ORIELLE...BONNER AND BOUNDARY
COUNTIES. 

THESE RAINFALL RATES WILL CAUSE RAPID FLOODING OF CREEKS AND STREAMS
IN THE AFFECTED COUNTIES AS WELL AS INDUCE MUDSLIDES IN ALREADY RAIN
SOAKED AND UNSTABLE HILLSIDES.  CITIES SUCH AS SANDPOINT CAN EXPECT
CONSIDERABLE URBAN FLOODING. 

THUNDERSTORMS WILL CONTINUE OVER THE AFFECTED REGION THROUGH AT LEAST
4 AM AND THEN GRADUALLY DISSIPATE. THE EFFECTS OF THE HEAVY RAINFALL
WILL MOST LIKELY CONTINUE EVEN AFTER RAINFALL HAS SUBSIDED.

BE PREPARED FOR EXTREME PONDING OF WATER ON ROADS...FLOODING OF
SMALL STREAMS AND POSSIBLE MUDSLIDES ACROSS ROADWAYS. 

CARTER/NWSO SPOKANE

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before this flash flood warning went out at May 29, 7:45 PM PDT, 5 hours 5 minutes earlier.

Area forecast discussion, May 29, 7:45 PM PDT, 5 hours 5 minutes before
EASTERN WASHINGTON AND NORTH IDAHO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WASHINGTON
745 PM PDT THU MAY 29 1997

STG TSTM ACTIVITY STILL IN NE MTNS OF WA. S/W KICKING THRU THIS
REGION FOCUS OF STORMS WITH AMPLE PRECIP WATER AVBL. STILL SOME ISOLD
CELLS IN SPOKANE CTY. TRANSLATION OF CELLS IN NE MTNS EWD AND COULD
STILL AFFECT IDAHO ZONES WHICH HAVE ISOLD SH ACTIVITY CURRNTLY. WILL
UPDATE ID ZONES FOR MORE SCATTERED THOUGH EXPECTING BULK OF ACTIVITY
IN NE WA.  WARMG ALF AS RDG BUILDS TO W TONIGHT BUT BELIEVE
CONVECTION WILL LAST QUITE A WHILE THIS EVE.

HI CLDS FROM W WILL KEEP MINS ABOVE MOS. A LITTLE MORE SUN FRI WILL
PUSH MAXS UP A BIT FROM THIS AFTN WITH CURRNT 2ND PD FCST MAYBE A
LTTL LOW BUT MID SHIFTER CAN ADJUST WITH FULL 00Z MODEL RUN. 00Z ETA
STILL KEEPING BULK OF DYNAMICS AND MSTR W OF CASCADES FOR FRI WITH
APPROACH OF NEXT TROF. REMAINDER OF FCST LOOKS OK. CHANGES TO BOI
ZONES.

TC

...PRODUCTS BELOW ARE PRELIMINARY AND SUBJECT TO CHANGE...
...PLEASE SEE SEACCFSEA AND ZONE FORECAST PRODUCTS...

GEG 059/071/060/070 5265
CQV 060/072/061/071 6265
S86 058/070/060/070 5365
COE 059/071/060/071 5365
WWP 057/069/059/068 5465

.GEG...FLOOD WARNING FOR ST. JOE RIVER
       FLOOD WARNING FOR SPOKANE RIVER
       FLOOD WARNING FOR PEND OREILLE RIVER
       FLOOD WARNING FOR LAKE PEND OREILLE
       FLOOD WARNING FOR OKANOGAN RIVER

In the hours before

Local storm report, May 29, 11:31 PM PDT, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPOKANE WA...CORRECTED DATE...
924 AM PST WED APR 29 1997

TIME(PDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0919 AM    LEAVENWORTH               WA
04/30/97   CHELAN                         2 IN SNOW AT 2500 FT
                                          REPORTED BY LAKE WENATCHEE
                                          RANGER STATION 10 MILES
                                          NORTH OF LAKE WENATCHEE
Local storm report, May 29, 11:52 PM PDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPOKANE WA
1150 PM PST FRI MAY 29 1997

TIME(PDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0820 AM    PULLMAN                   WA
05/29/97   WHITMAN                        EASTERN WASHINGTON
                                          UNIVERSITY REPORTED 0.87
                                          INCHES RAIN PAST 24 HOURS.

1100 AM    DEER PARK                 WA
05/29/97   SPOKANE                        WEATHER SPOTTER REPORTS
                                          0.35 INCHES RAIN IN PAST 2
                                          HOURS

0125 PM    SPOKANE                   WA
05/29/97   SPOKANE                        SPOTTER 12 MILES NORTHWEST
                                          OF SPOKANE REPORTS 0.65
                                          INCHES RAIN PAST 6 HOURS

0218 PM    SPOKANE                   WA   FLOODING
05/29/97   SPOKANE                        OFF DUTY METEOROLOGIST
                                          REPORTS FLOODING IN
                                          NORTHWEST SPOKANE. BETWEEN
                                          6 AND 7 INCHES OF STANDING
                                          WATER ON ROADWAYS

0230 PM    SPOKANE                   WA   FLOODING
05/29/97   SPOKANE                        PORTION OF AUBREY L. WHITE
                                          PARKWAY WASHED OUT, AND
                                          LANDSLIDES AROUND THAT
                                          AREA, IN NORTHWEST SPOKANE

0305 PM    SPOKANE                   WA
05/29/97   SPOKANE                        WEATHER SPOTTER REPORTS
                                          0.62 INCHES RAIN PAST 3
                                          HOURS IN SHADLE AREA

0551 PM    SPOKANE                   WA
05/29/97   SPOKANE                        SPOTTER IN NINE MILE FALLS
                                          REPORTS 1.35 INCHES RAIN
                                          PAST 8 HOURS

0705 PM    GIFFORD                   WA
05/29/97   STEVENS                        SPOTTER IN REPORTS 0.94
                                          INCHES RAIN PAST 12 HOURS

1130 PM    REPUBLIC                  WA
05/29/97   FERRY                          FERRY COUNTY SHERIFFS
                                          OFFICE REPORTS THAT STATE
                            &              HIGHWAY 21 AT JUNCTION
                                          WITH HIGHWAY 395 WASHED
                                          OUT. THIS AT BOULDER PASS.
Local storm report, May 30, 12:50 AM PDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPOKANE WA
1150 PM PST FRI MAY 29 1997

TIME(PDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0820 AM    PULLMAN                   WA
05/29/97   WHITMAN                        EASTERN WASHINGTON
                                          UNIVERSITY REPORTED 0.87
                                          INCHES RAIN PAST 24 HOURS.

1100 AM    DEER PARK                 WA
05/29/97   SPOKANE                        WEATHER SPOTTER REPORTS
                                          0.35 INCHES RAIN IN PAST 2
                                          HOURS

0125 PM    SPOKANE                   WA
05/29/97   SPOKANE                        SPOTTER 12 MILES NORTHWEST
                                          OF SPOKANE REPORTS 0.65
                                          INCHES RAIN PAST 6 HOURS

0218 PM    SPOKANE                   WA   FLOODING
05/29/97   SPOKANE                        OFF DUTY METEOROLOGIST
                                          REPORTS FLOODING IN
                                          NORTHWEST SPOKANE. BETWEEN
                                          6 AND 7 INCHES OF STANDING
                                          WATER ON ROADWAYS

0230 PM    SPOKANE                   WA   FLOODING
05/29/97   SPOKANE                        PORTION OF AUBREY L. WHITE
                                          PARKWAY WASHED OUT, AND
                                          LANDSLIDES AROUND THAT
                                          AREA, IN NORTHWEST SPOKANE

0305 PM    SPOKANE                   WA
05/29/97   SPOKANE                        WEATHER SPOTTER REPORTS
                                          0.62 INCHES RAIN PAST 3
                                          HOURS IN SHADLE AREA

0551 PM    SPOKANE                   WA
05/29/97   SPOKANE                        SPOTTER IN NINE MILE FALLS
                                          REPORTS 1.35 INCHES RAIN
                                          PAST 8 HOURS

0705 PM    GIFFORD                   WA
05/29/97   STEVENS                        SPOTTER IN REPORTS 0.94
                                          INCHES RAIN PAST 12 HOURS

1130 PM    REPUBLIC                  WA
05/29/97   FERRY                          FERRY COUNTY SHERIFFS
                                          OFFICE REPORTS THAT STATE
                                          HIGHWAY 21 AT JUNCTION
                                          WITH HIGHWAY 395 WASHED
                                          OUT. THIS AT BOULDER PASS.
Local storm report, May 30, 12:50 AM PDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPOKANE WA
1150 PM PST FRI MAY 29 1997

TIME(PDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0820 AM    CHENEY                    WA
05/29/97   SPOKANE                        EASTERN WASHINGTON
                                          UNIVERSITY REPORTED 0.87
                                          INCHES RAIN PAST 24 HOURS.

1100 AM    DEER PARK                 WA
05/29/97   SPOKANE                        WEATHER SPOTTER REPORTS
                                          0.35 INCHES RAIN IN PAST 2
                                          HOURS

0125 PM    SPOKANE                   WA
05/29/97   SPOKANE                        SPOTTER 12 MILES NORTHWEST
                                          OF SPOKANE REPORTS 0.65
                                          INCHES RAIN PAST 6 HOURS

0218 PM    SPOKANE                   WA   FLOODING
05/29/97   SPOKANE                        OFF DUTY METEOROLOGIST
                                          REPORTS FLOODING IN
                                          NORTHWEST SPOKANE. BETWEEN
                                          6 AND 7 INCHES OF STANDING
                                          WATER ON ROADWAYS

0230 PM    SPOKANE                   WA   FLOODING
05/29/97   SPOKANE                        PORTION OF AUBREY L. WHITE
                                          PARKWAY WASHED OUT, AND
                                          LANDSLIDES AROUND THAT
                                          AREA, IN NORTHWEST SPOKANE

0305 PM    SPOKANE                   WA
05/29/97   SPOKANE                        WEATHER SPOTTER REPORTS
                                          0.62 INCHES RAIN PAST 3
                                          HOURS IN SHADLE AREA

0551 PM    SPOKANE                   WA
05/29/97   SPOKANE                        SPOTTER IN NINE MILE FALLS
                                          REPORTS 1.35 INCHES RAIN
                                          PAST 8 HOURS

0705 PM    GIFFORD                   WA
05/29/97   STEVENS                        SPOTTER IN REPORTS 0.94
                                          INCHES RAIN PAST 12 HOURS

1130 PM    REPUBLIC                  WA
05/29/97   FERRY                          FERRY COUNTY SHERIFFS
                                          OFFICE REPORTS THAT STATE
                                          HIGHWAY 21 AT JUNCTION
                                          WITH HIGHWAY 395 WASHED
                                          OUT. THIS AT BOULDER PASS.

Nearby

Flash Flood Warnings in Idaho, 1997Flash Flood Warnings in Washington, 1997Every flash flood warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.